Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 24, NWS Gray, ME

March 10, 2021

NWS Gray, ME issued this small craft advisory at Mar 10, 2021, 2:47 PM EST. It took effect at Mar 11, 2021, 1:00 AM EST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2021, 2:47 PM EST (19:47 UTC)
In effect from
Mar 11, 2021, 1:00 AM EST
Expired
Mar 12, 2021, 3:03 AM EST
In force
26 hr
Issued by
NWS Gray, ME

The text

As transmitted.

593 
WHUS71 KGYX 101947
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
247 PM EST Wed Mar 10 2021

ANZ150>152-154-111000-
/O.NEW.KGYX.SC.Y.0024.210311T1800Z-210312T1800Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
247 PM EST Wed Mar 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 1 PM EST
FRIDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 4 to 7 ft expected.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Penobscot Bay, Coastal Waters from Port Clyde, ME 
  to Cape Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From 1 PM Thursday to 1 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
985 
WHUS71 KGYX 110307
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
1007 PM EST Wed Mar 10 2021

ANZ150>152-154-111715-
/O.EXT.KGYX.SC.Y.0024.210311T0600Z-210312T1800Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1007 PM EST Wed Mar 10 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM EST FRIDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 4 to 7 ft expected.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Penobscot Bay, Coastal Waters from Stonington, 
  ME to Port Clyde, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...Until 1 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Tubbs
152 
WHUS71 KGYX 110819
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
319 AM EST Thu Mar 11 2021

ANZ150-152-154-112230-
/O.CON.KGYX.SC.Y.0024.000000T0000Z-210312T1800Z/
/O.NEW.KGYX.GL.A.0012.210313T0300Z-210313T2200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
319 AM EST Thu Mar 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST FRIDAY...
...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, southwest winds 10 to 20 
  kt with gusts up to 30 kt and seas 5 to 8 ft. For the Gale 
  Watch, northwest winds 15 to 25 kt with gusts up to 45 kt and 
  seas 3 to 5 ft possible.

* WHERE...Coastal Waters from Stonington, ME to Merrimack River, 
  MA out 25 NM.

* WHEN...For the Small Craft Advisory, until 1 PM EST Friday. 
  For the Gale Watch, from Friday evening through Saturday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ151-112230-
/O.CON.KGYX.SC.Y.0024.000000T0000Z-210312T1800Z/
Penobscot Bay-
319 AM EST Thu Mar 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST FRIDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 1 to 4 ft.

* WHERE...Penobscot Bay.

* WHEN...Until 1 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
652 
WHUS71 KGYX 112018
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
318 PM EST Thu Mar 11 2021

ANZ150-152-154-121030-
/O.CON.KGYX.SC.Y.0024.000000T0000Z-210312T1800Z/
/O.CON.KGYX.GL.A.0012.210313T0300Z-210313T2200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
318 PM EST Thu Mar 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST FRIDAY...
...GALE WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, southwest winds 15 to 25 
  kt with gusts up to 30 kt and seas 4 to 7 ft. For the Gale 
  Watch, northwest winds 20 to 30 kt with gusts up to 45 kt and 
  seas 3 to 5 ft possible.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...For the Small Craft Advisory, until 1 PM EST Friday. 
  For the Gale Watch, from Friday evening through Saturday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ151-121030-
/O.CON.KGYX.SC.Y.0024.000000T0000Z-210312T1800Z/
Penobscot Bay-
318 PM EST Thu Mar 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST FRIDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 1 to 4 ft.

* WHERE...Penobscot Bay.

* WHEN...Until 1 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
957 
WHUS71 KGYX 120250
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
950 PM EST Thu Mar 11 2021

ANZ150-152-154-121700-
/O.CON.KGYX.SC.Y.0024.000000T0000Z-210312T1800Z/
/O.CON.KGYX.GL.A.0012.210313T0300Z-210313T2200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
950 PM EST Thu Mar 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST FRIDAY...
...GALE WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, southwest winds 15 to 25 
  kt with gusts up to 30 kt and seas 4 to 7 ft. For the Gale 
  Watch, northwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 2 to 5 ft possible.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...For the Small Craft Advisory, until 1 PM EST Friday. 
  For the Gale Watch, from Friday evening through Saturday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ151-121700-
/O.CON.KGYX.SC.Y.0024.000000T0000Z-210312T1800Z/
Penobscot Bay-
950 PM EST Thu Mar 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST FRIDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 2 to 4 ft.

* WHERE...Penobscot Bay.

* WHEN...Until 1 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Tubbs
344 
WHUS71 KGYX 120803
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
303 AM EST Fri Mar 12 2021

ANZ150-152-154-122215-
/O.CAN.KGYX.SC.Y.0024.000000T0000Z-210312T1800Z/
/O.UPG.KGYX.GL.A.0012.210313T0300Z-210313T2200Z/
/O.NEW.KGYX.GL.W.0016.210313T0300Z-210313T2200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
303 AM EST Fri Mar 12 2021

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 5 PM EST
SATURDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Northwest winds 25 to 35 kt with gusts up to 45 kt and 
  seas 3 to 6 ft expected.

* WHERE...Coastal Waters from Stonington, ME to Merrimack River, 
  MA out 25 NM.

* WHEN...From 10 PM this evening to 5 PM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ151-122215-
/O.CAN.KGYX.SC.Y.0024.000000T0000Z-210312T1800Z/
/O.NEW.KGYX.GL.W.0016.210313T0300Z-210313T2200Z/
Penobscot Bay-
303 AM EST Fri Mar 12 2021

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 5 PM EST
SATURDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 40 kt and 
  seas 1 to 4 ft expected.

* WHERE...Penobscot Bay.

* WHEN...From 10 PM this evening to 5 PM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ153-122215-
/O.NEW.KGYX.GL.W.0016.210313T0300Z-210313T2200Z/
Casco Bay-
303 AM EST Fri Mar 12 2021

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 5 PM EST
SATURDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 1 to 3 ft expected.

* WHERE...Casco Bay.

* WHEN...From 10 PM this evening to 5 PM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this small craft advisory went out at Mar 10, 10:31 AM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Mar 10, 10:31 AM EST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1031 AM EST Wed Mar 10 2021

.SYNOPSIS...
Mild weather continues today with even warmer weather for
Thursday and Friday. A cold front moves through on Friday with
an Arctic front following quick on its heals Friday night. This
will bring cold and windy conditions back into the region for
the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
1031 AM UPDATE...Only minor tweaks to the temperature forecast
needed at this time to ingest the latest observations hi res
guidance.

7AM UPDATE... Made a few minor adjustments to hourly
temperature forecast based on early morning observations. It's a
cold start, but the GYX upper air sounding shows the warmup
aloft has begun.

ORIGINAL DISCUSSION...
Surface high pressure shifts into the Atlantic today as upper
level ridging brings much warmer air aloft. However, we start
off fairly cold this morning and do not have a lot in the way of
low level wind flow to encourage mixing, so we'll have to mix
our way up into this warmer air primarily through daytime
heating. We'll have a mostly sunny sky to assist in this warm
up. Compared to yesterday when temperatures aloft were some 5C
colder but the low levels were well-mixed, we'll actually take a
step back on temperatures along the Maine coastline. Light
onshore flow here holds back the warming with temps holding in
the mid to upper 40s. For southern New Hampshire things will end
up about where they were yesterday in the low to mid 50s.
Northern New Hampshire, though, will see the greatest warm up
relative to yesterday as temperatures north of the mountains
should reach the 50s today.

&&

.SHORT TERM /THURSDAY/...
Although high pressure continues to pull away to the east, wind
flow remains light enough that we should see some good cooling
again tonight. Most areas fall to around freezing again aided in
part by a continued snow pack. Northern valleys fall into the
20s.

Thursday will be one of if not the warmest day of the forecast
as we will be within the core of the belt of warm air aloft with
a bit better wind flow as well. Temperatures of +10 to +13C at
925MB suggest that with full mixing mid to upper 60s are
possible. Just how good will the mixing, be, though? We'll have
more clouds on Thursday than today as the next trough is
approaching from the west. Low level wind flow remains mostly
southerly with a hint of a southwest component to it. For strong
mixing and the warmest temperatures I'd prefer to see a stronger
westerly component to these winds. Much of western Maine will
remain under the influence of the cooler maritime air with this
wind flow as well, holding temperatures here in the low to mid
50s. But in the warmest spots of southern New Hampshire mid 60s
seems a fair bet with some possibility of approaching 70.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A week of warmth will come to an end as a cold front moves through
on Friday followed by an Arctic front early Saturday morning. This
will bring temps back down below normal for the weekend with a brisk
northwesterly wind.

Friday will see a cold front move through the area. There is growing
consensus that the front will be largely dry with ensembles showing
a very low chance for anything measurable outside the mountains.
While the front will move through Friday morning, surface
temperatures will continue their climb as the westerly winds allows
for downsloping and favorable off-shore winds keeping highs once
again all the way in the upper 50s. There remains a low probability
of reaching 60F into southern Maine before the cooler temperatures
aloft from the FROPA are able to have an influence. For the moment
have held short of the 60 mark for Maine, although it seems more
likely in the Merrimack valley. Overall expect temps Friday to
be the same or just slightly cooler than Thursday.

Friday night the temperatures will begin to drop as an Arctic
air mass with H85 temps near -20C drops south out of northern
Ontario. While the air mass will moderate slightly on its way
south, It will still be around -10C at 850mb. Perhaps more
impressive than the drop in temperatures with this Arctic front
will be the snow squall and wind potential. Forecast soundings
show a small unstable layer with positive CAPE along the leading
edge of the Arctic front, which may produce snow squalls.
Timing looks to remain in the early morning hours of Saturday,
with brief intense snow possible. In fact NBM probability of
thunder is actually non-zero too, and indicative of the strength
of the front.

As the cold pushes in on Saturday we'll be caught between a 985mb
low off Labrador with a 1034 high off to the west over the Great
Lakes. The resulting pressure gradient will help to keep winds
gusting throughout the day. Winds will initially increase with
the fropa in the pre-dawn hours of Saturday and remain through
the day, with widespread gusts of 35-40mph. At elevation, a low
level jet of around 60kts will be further squeezed by the
topography pushing winds to near 100mph over the highest peaks.

The cold temperatures and northwesterly flow will persist
through the weekend and into the start of next week. While
Saturday will be the windiest day, some gusts to around 25mph
will continue through the day on Sunday. High temperatures
will remain near freezing across the south and in the 20s
north. By Monday the pressure gradient will start to relax
allowing the winds to subside and stop gusting.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Short Term...VFR conditions expected with light winds today.
Winds increase just a bit out of the south to southwest on
Thursday with continued VFR conditions.

Long Term...A dry cold front will cross the region on Friday
morning, with some upslope showers resulting in brief periods of
MVFR possible in the mountains. An Arctic front will cross the
region early Saturday morning with brief snow squalls possible
and gusty northwesterly winds. Northwesterly winds will continue
through the weekend with VFR conditions.

&&

.MARINE...
Short Term...Light winds over the Gulf of Maine today as high
pressure slides across. A southwest flow opens up on the back
side of the high tonight and Thursday, although models are
likely overdoing the winds on this warm southwest flow. Low
levels of the atmosphere will be quite stable considering colder
water temperatures, so winds will likely stay below Small Craft
Advisory criteria through Thursday. As winds become more
southwesterly during the day Thursday wave heights could
approach 5 feet off the Midcoast of Maine in the central Gulf of
Maine where the southwesterly fetch is longer.

Long Term...A cold front will switch winds to westerly on Friday
with an Arctic front reaching the waters midday Saturday.
Expect winds to increase sharply behind the front with gusts to
gale possible on the outer waters as the cold advection pours
into the Gulf of Maine. Northwesterly flow will continue through
the weekend.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Schroeter
SHORT TERM...Kimble
LONG TERM...Curtis
Hazardous weather outlook, Mar 10, 3:37 AM EST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
337 AM EST Wed Mar 10 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-110845-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
337 AM EST Wed Mar 10 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An arctic front will cross the region early Saturday. Snow squalls
are possible along the front. Northwest winds will increase behind
the front with wind gusts to 35mph across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-110845-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
337 AM EST Wed Mar 10 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An arctic front will cross the waters on Saturday with Gale force
winds likely in its wake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.